Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS New Orleans, LA

July 4, 2016Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 4, 2016, 3:51 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 3:51 PM CDT (20:51 UTC)
Expired
Jul 4, 2016, 4:15 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3063 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS54 KLIX 042051
SVRLIX
LAC103-105-117-042115-
/O.NEW.KLIX.SV.W.0129.160704T2051Z-160704T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEASTERN LOUISIANA...
  CENTRAL TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 415 PM CDT

* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  AMITE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FRANKLINTON...AMITE CITY...ROSELAND...ENON AND WILMER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3066 9048 3081 9051 3092 9000 3067 8999
TIME...MOT...LOC 2051Z 262DEG 34KT 3073 9041 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:32 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 3:32 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
332 PM CDT MON JUL 4 2016

.DISCUSSION...
Generally only minor tweaks made to the forecast with the only
real weather impact being the continuation of summer heat. High
pressure will dominate the area's weather through the week, which
will limit convective coverage each day. Generally expect no
better than isolated coverage through the week. With a lack of
convection and rain cooled downdrafts/outflow, afternoon temps
will continue to rise into the mid 90s each afternoon. Warmest
afternoons look to be Thursday and Friday. Afternoon heat index
values currently look to stay in the 100 to 105 range which is
admittedly uncomfortable but fairly normal for this time of year
in the Gulf Coast region.

Going into the weekend, high pressure will weaken as an upper low
moves through the Great Lakes region. this should allow a bit more
convection. Rain chances currently look highest on Sunday and will
carry solid chance PoPs.

&&

.AVIATION...
Biggest impact over the next few hours will be showers and
thunderstorms. The bulk of activity is currently moving across an
area northwest of a KHUM to KHDC line. These storms are moving
quite briskly at 30+ knots and likely have wind gusts around that
speed as well. Some storms could spread southeast of the current
location but not expecting as much coverage there. Convection will
diminish around sunset. Otherwise...vfr conditions will prevail
through the overnight period with light to calm winds.

&&

.MARINE...
Bermuda surface ridge extending across the Gulf of Mexico will
keep flow onshore the throughout the forecast period. A weak
upper level trough and associated surface trough moving east
across mid Mississippi Valley today has tightened the local
pressure gradient and kept the coastal water wind field mainly in
the 10 to 15 knot range. This should be the case through Tuesday.
Wednesday onward will be the typical diurnal nocturnal wind
increase to 10 to 15 knots which will carry over into the morning
hours and then drop down the rest of the day closer to 10 knots or
slightly less.

&&

.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  93  74  93 /  20  30  10  20
BTR  77  95  77  94 /  10  30  10  20
ASD  78  93  77  93 /  10  20  10  20
MSY  79  93  79  94 /  10  20  10  20
GPT  80  93  79  92 /  10  20  10  20
PQL  76  91  77  92 /  10  20  10  20

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 4, 11:02 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT MON JUL 4 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1102 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS 40 TO 50 MPH IN DOWNBURSTS...FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS, INTERIOR LAKES
AND BAYS WILL BE CAPABLE OF PRODUCING WATERSPOUTS AND TROPICAL
FUNNELS INTO THE EARLY AFTERNOON HOURS, GUSTY WINDS 30 TO 40
KNOTS...LOCALLY CHOPPY SEAS AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY AFTERNOON ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
THROUGH NEXT WEEKEND. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 1:10 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
110 PM CDT MON JUL 4 2016

MSZ068-069-041900-
AMITE MS-WILKINSON MS-
110 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AMITE AND WILKINSON
COUNTIES UNTIL 200 PM CDT...

AT 109 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF FORT ADAMS...OR 24 MILES NORTHEAST OF
SIMMESPORT... MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...DOLOROSA...FORT ADAMS AND CROSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9107
      3134 9107 3133 9106 3133 9103 3135 9102
      3134 9099 3135 9098 3135 9091 3130 9087
      3100 9141 3100 9151 3114 9162 3137 9126
      3136 9126 3137 9123
TIME...MOT...LOC 1809Z 235DEG 32KT 3114 9144

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.